March 8, 2012 — An article published today in the Examiner claims that the U.S. Food and Drug Administration (FDA) has expanded its investigation into persistent, potentially permanent side effects experienced by men who have taken Propecia (finasteride). A
lthough the FDA and Merck have not officially responded to the Examiner, sources say that the FDA has individually responded to hundreds of men who have contacted the administration seeking answers. Propecia has been linked to persistent erectile dysfunction, severe sexual side effects, male breast cancer, and other severe side effects.
According to the Examiner, the FDA has sent the following letter to people who have contacted the administration seeking information:
“We are sorry to learn about your experience with the drug Propecia (finasteride) and the difficulties that you are now enduring. As you may already know, sometimes, additional side effects and safety issues that were not identified in clinical studies may occur after a drug is marketed.”
The FDA advises people who have suffered Propecia side effects, including Post-Finasteride Syndrome, to submit a report via the FDA’s MedWatch homepage (http://www.fda.gov/Safety/MedWatch/default.htm). Users can click on ‘Reporting Serious Problems to FDA’, then ‘Reporting by Consumers’.
The FDA uses the Medwatch program to identify clusters of adverse event reports, which can help identify previously undocumented risks with medications that are already on the market. Reviewing these reports can find unexpected side effects, and also identify populations that may have a greater risk of suffering severe side effects. The FDA evaluates these reports and may take regulatory action to protect the public, usually by issuing a Drug Safety Communication or requiring manufactures to update safety warnings on the drug’s label.